Alert archive / Iowa / River Flood Warnings in 2019
River Flood Warning 157, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Apr 26, 2019, 8:45 AM CDT for Buena Vista County, Clay County, Iowa. It took effect at Apr 29, 2019, 9:34 AM CDT. It was in force for 8 days.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2019, 8:45 AM CDT (13:45 UTC)
- In effect from
- Apr 29, 2019, 9:34 AM CDT
- Expired
- May 7, 2019, 9:33 AM CDT
- In force
- 8 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Buena Vista County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Sioux River at Linn Grove (LNNI4).
- Action stage
- 14 ft
- Minor stage
- 16.5 ft
- Moderate stage
- 20 ft
- Major stage
- 22.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06605850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Apr 26, 6:28 AM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 26, 6:28 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 628 AM CDT Fri Apr 26 2019 .SHORT TERM...(Today through Saturday Afternoon) Issued at 412 AM CDT Fri Apr 26 2019 Tricky forecast for tonight into this Saturday with a dynamic wave set to emerge from the northern Rockies and track east through the northern Plains. For today, mid level frontal boundary lifts northeast into south central SD this morning, before weakening in the afternoon. The main impact will be increased mid and high clouds, however there could be enough support for a few sprinkles in the Missouri Valley through midday. With cooler northwest flow and mostly cloudy skies, temperatures will be cooler than yesterday, with highs in the mid 50s to lower 60s. Winds shift to the east-southeast Friday evening with the aforementioned system arriving in the northern High Plains. Warm air and moisture advection will allow light rain to quickly spread across the region in the evening. As the surface low deepens over the western SD/NE border and the shortwave digs into eastern Wyoming, strong forcing will allow rain to become moderate to heavy at times in the early morning hours Saturday, especially across east central SD into southwest MN. With the increased precipitation rates, dynamic cooling will allow temperatures to cool late tonight, with thermal profiles suggesting near or just above freezing surface temperatures in the highway 14 corridor or just north by daybreak Saturday. Near 0C 850MB temperatures along our northern border will likely allow rain to begin mixing with snow in east central SD, extending into the Buffalo Ridge region of southwest MN where the slightly higher terrain may allow for rain to switch to snow quickest. Thermal profiles remain marginal for snowfall into Saturday morning across far east-central SD into southwest MN and the Iowa Great Lakes as the enhanced precipitation rates suggest that 1 to 2 inches of snow per hour would be possible through mid morning. The big question is how quickly the rain transitions to snowfall and how far south the strongest forcing sets up. Models are in relatively good agreement, however the ECMWF does dig slightly further south and is slightly faster than the GFS and NAM. Did blend in a little of the NAM's cooler surface temperatures to force the dynamic cooling. Also continued to lower snow ratios, with the likelihood that any snowfall will be slushy/high moisture content. Lots of uncertainty in the timing of the change to snow with marginal temperatures, so went with 2 to 4 inches in southwest MN and the Iowa Great Lakes, with up to 2 inches in far east central SD (Brookings). If the track of the low changes even slightly, expect these numbers to change. Overall QPF amounts of around 1 inch is expected in our northern and eastern counties, however the bulk of that should fall as liquid. The uncertainty is how much will fall within the snowfall window Saturday morning. In addition to wet weather, winds will become quite gusty as the low center deepens and tracks through our southern forecast area late tonight into Saturday. Northerly winds behind the exiting low will likely gust to 35 or 40 mph on Saturday. The gusts combined with falling snow will create reduced visibility. Additionally, will need to keep monitoring river flooding impacts with an inch or more of precipitation expected in areas where rivers are already in flood stage. .LONG TERM...(Saturday Evening through Thursday) Issued at 412 AM CDT Fri Apr 26 2019 Below normal temperatures and an active weather pattern continues into next week. The next trough tracks through the northern Plains Sunday afternoon into Sunday night bringing the next chance of rain. Split southwest flow aloft directs yet another wave into the central US mid week, however models are uncertain whether the northern or southern stream is the more active. Although temperatures will be cooler than normal, it looks like rain will be the main precipitation type. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 627 AM CDT Fri Apr 26 2019 Light and variable winds are expected through the daytime hours today. High clouds will move in from the west and southwest. During the early overnight, then these cloud decks will lower, eventually bringing widespread rain after 27/0500z. Snow could mix with rain during the early morning hours Saturday over southwest Minnesota. Area-wide, easterly winds will be increasing in strength Saturday morning, with gust to 35 kt by the afternoon Saturday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM... AVIATION...VandenBoogart
Hazardous weather outlook, Apr 26, 5:09 AM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 509 AM CDT Fri Apr 26 2019 IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-050- 052>054-057>071-271015- Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Rock-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn- Miner-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 509 AM CDT Fri Apr 26 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Rain returns to the area this evening, becoming heavy at times overnight. Snow may mix with rain at times mainly north of I-90 late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rain will continue into Saturday, possibly mixing with snow at times in the morning. Total rainfall amounts approaching one inch may lead to localized rises in area streams in rivers. Little to no snow accumulation is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ003-MNZ071-072-080-081-089-090-097-SDZ039-040-055-056-271015- Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone- Kingsbury-Brookings-Lake-Moody- 509 AM CDT Fri Apr 26 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight Rain returns to the area this evening, becoming heavy at times overnight. Snow may mix with rain at times late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rain will continue into Saturday, switching to wet, heavy snow at times in the morning. Snowfall accumulations of 1 to 4 inches will be possible, with the highest amounts expected in southwest Minnesota. Winds will gust up to 40 mph on Saturday, reducing visibility during snowfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 2:44 PM CDT | Winter Weather Advisory | FSD | Beadle, Brookings, Davison, Hanson, Jerauld, Kingsbury and 6 more | 22 hr |
| Apr 26, 8:45 AM CDT | River Flood Warning | FSD | Lyon | 4 days |
| Apr 26, 8:45 AM CDT | River Flood Warning | FSD | Clay, Dickinson | 11 days |
Nearby
River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.